Florida, 2013

Lightning Strike in Florida, August 3, 2013

August 3, 2013 · NWS TBW · 1 event in 1 county or zone

Southwest flow led to scattered thunderstorms moving through much of West Central and Southwest Florida. A lightning strike from one of these storms sparked a house fire in Hillsborough county causing minor damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Southwest flow led to scattered thunderstorms moving through much of West Central and Southwest Florida. A lightning strike from one of these storms sparked a house fire in Hillsborough county causing minor damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 3, 1:52 PM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Aug 3, 1:52 PM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
252 PM EDT SAT AUG 3 2013

.SYNOPSIS...
ALOFT - A LOW ALONG THE ALBERTA/MONTANA BORDER TROUGHED TO THE
PACIFIC NORTHWEST COAST...A RIDGE CENTERED ACROSS THE SOUTHERN
PLAINS REACHED TO THE FAR NORTHERN PLAINS AND EAST TO FL...AND A
LOW OVER HUDSON BAY TROUGHED DOWN ACROSS MUCH OF THE EASTERN U.S.
AT THE SURFACE - HIGH PRESSURE OVER THE CENTRAL CANADIAN PROVINCES
EXTENDED TO A FRONT THAT ARCED FROM THE CENTRAL HIGH PLAINS TO THE
SAINT LAWRENCE VALLEY...A STALLED FRONT WAS OVER AND OFF THE MID-
ATLANTIC STATES...TROPICAL DEPRESSION DORIAN WAS OFF THE FL EAST
COAST (PLEASE SEE THE LATEST FORECASTS AND STATEMENTS FROM THE
NATIONAL HURRICANE CENTER)...AND HIGH PRESSURE ALONG AND SOUTH OF
30 NORTH LATITUDE RIDGED ACROSS SOUTH FL TO THE GULF.

&&

.SHORT TERM (TONIGHT THROUGH MONDAY)...
THE SOUTHERN U.S. UPPER RIDGE BUILDS IN SLIGHTLY OVER THE GULF AND
FL AS THE EASTERN TROUGH SHIFTS OFFSHORE...WITH WHAT EVER IS LEFT
OF DORIAN MOVING AWAY FROM THE STATE. THE PLAINS FRONT WEAKENS AS IT
MOVES INTO THE SE U.S. SUN...THEN SAGS IN ACROSS NORTH FL AS A
FRONTAL TROUGH. MEANWHILE THE ATLANTIC SURFACE RIDGE HANGS ON OVER
SOUTH FL.

THE SURFACE RIDGE TO THE SOUTH DOMINATES THE FORECAST WITH A
MOISTURE RICH PREVAILING SOUTHWEST TO WEST FLOW ENHANCED BY THE
AFTERNOON WEST COAST SEA BREEZE. MODEL PWAT VALUES RUN FROM 1.8 TO
NEAR 2,0 INCHES/ FROM NORTH TO SOUTH/ DOWN THE CWA THROUGH LATE SUN.
THIS GRADIENT SHIFTS SOUTH MON AS A PLUME OF PWAT VALUES AROUND 2
INCHES DRIFTS INTO THE NORTH...AS THE FRONTAL TROUGH SETTLES ACROSS
NORTH FL. EXPECT A PATTERN OF ISOLATED OVER NIGHT GULF CONVECTION
MOVING ONSHORE IN THE MORNINGS THEN INLAND AND INCREASING DURING THE
AFTERNOONS. THE HIGHEST COVERAGE WILL BE INLAND AND HAVE GONE ABOVE
BOTH MAV/MET MOS POPS AND CLOSER TO CLIMO.

.LONG TERM (MONDAY NIGHT-SATURDAY)...
THE MOIST PATTERN CONTINUES THROUGH THE EXTENDED AS THE UPPER LEVEL
TROUGH SLIDES EAST AND THE NEXT TROUGH MOVES IN OVER THE EASTERN
UNITED STATES TO END THE WEEK. A SURFACE FRONT WILL MOVE INTO THE
SOUTHEAST US AND HELP DRIVE AN UNSETTLED PATTERN TO OUR NORTH. MUCH
OF THE RAIN PATTERN IN THE EXTENDED FOR WEST CENTRAL AND SOUTHWEST
FLORIDA WILL BE DRIVEN BY SEA BREEZES AND OTHER BOUNDARIES. ONE
UNCERTAIN FEATURE...AN UPPER LEVEL LOW...COULD NEAR THE REGION FROM
THE EAST AT THE END OF THE EXTENDED FORECAST PERIOD. IF THIS
TRANSPIRES...THE LOW COULD POSSIBLY INCREASE RAIN CHANCES TO END THE
FORECAST PERIOD. TEMPERATURES DID NOT STRAY FAR FROM NORMAL FOR THIS
TIME OF YEAR.

&&

.AVIATION...
CONVECTION HAS MOSTLY MOVED INLAND FROM THE TERMINALS EXCEPT
KLAL...THOUGH A FEW ISOLATED STORMS ARE LINGERING IN THE COASTAL
VICINITY AND WILL KEEP THE VCTS IN PLACE FOR A COUPLE MORE HOURS.
OUTSIDE OF ANY CONVECTION THAT MAY CAUSE BRIEF MVFR CONDITIONS...VFR
WILL PREVAIL THROUGH THE PERIOD.

&&

.MARINE...
A RIDGE OF HIGH PRESSURE SOUTH OF THE WATERS MOVES TO NORTH OF THE
WATERS BY MID-WEEK. A WEST FLOW PATTERN SHIFTS TO SOUTHEASTERLY BUT
WITH AFTERNOON SEA BREEZES WED-THU. WINDS AND WAVES ARE BELOW
HEADLINE CRITERIA WITH SHOWERS AND THUNDERSTORMS THE MAIN CONCERN.

&&

.FIRE WEATHER...
MINIMUM RH ABOVE CRITICAL LEVELS AND LIGHT WINDS PRECLUDE ANY FIRE
WEATHER CONCERNS THROUGH THE FORECAST PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  78  91  79  91 /  20  40  20  40
FMY  76  91  77  92 /  20  40  20  40
GIF  75  94  75  93 /  10  40  20  50
SRQ  78  91  78  91 /  20  40  20  40
BKV  74  93  74  92 /  20  40  30  40
SPG  80  90  80  90 /  20  40  20  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.

&&

SYNOPSIS/SHORT TERM/MARINE/FIRE WEATHER...09/RUDE
LONG TERM...GARCIA
AVIATION...24/COLSON
Hazardous weather outlook, Aug 3, 4:13 AM EST, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
513 AM EDT SAT AUG 3 2013

FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870-
873-876-041000-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
513 AM EDT SAT AUG 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE AS THE EAST AND WEST
COAST SEA BREEZES COLLIDE LATER THIS AFTERNOON. THE MAIN HAZARDS
ARE EXPECTED TO BE GUSTY WINDS...OCCASIONAL TO FREQUENT
LIGHTNING...AND LOCALLY HEAVY RAINFALL. FUNNEL CLOUDS AND BRIEF
WATERSPOUTS ARE POSSIBLE TODAY...PARTICULARLY AROUND BOUNDARY
COLLISIONS.

...RIVER FLOOD IMPACT...
MINOR FLOODING CONTINUES ON THE MYAKKA RIVER AT MYAKKA RIVER STATE
PARK. SEE THE LATEST FLOOD STATEMENT FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

...THUNDERSTORM IMPACT...
SCATTERED MAINLY AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE
EXPECTED EACH DAY WITH THE STRONGER STORMS CAPABLE OF PRODUCING
WINDS OF 40 TO 50 MPH...LOCALLY HEAVY RAIN...AND FREQUENT CLOUD TO
GROUND LIGHTNING.

...RIVER FLOOD IMPACT...
RIVER FLOODING WILL LIKELY CONTINUE THROUGH THE WEEKEND ON THE
MYAKKA RIVER AT MYAKKA RIVER STATE PARK. SEE THE LATEST FLOOD
STATEMENT FOR ADDITIONAL DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

GARCIA

In the hours before

Special weather statement, Aug 3, 1:56 PM EST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
256 PM EDT SAT AUG 3 2013

FLZ062-065-031945-
CHARLOTTE-LEE-
256 PM EDT SAT AUG 3 2013

...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN LEE AND SOUTHEASTERN
CHARLOTTE COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS
LOCATED 9 MILES NORTHEAST OF FORT MYERS...MOVING EAST AT 10 MPH...
THAT WILL AFFECT AREAS AROUND FORT MYERS SHORES...UNTIL 345 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2670 8186 2682 8182 2683 8156 2662 8156
TIME...MOT...LOC 1855Z 280DEG 8KT 2675 8178

The radar

The Tampa radar (KTBW), 27 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Hillsborough

When
August 3, 4:00 PM EST
Where
Hillsborough County, 0.91 mi SSE of Brandon
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
27.919, -82.282

Broadcast media reported an attic fire started by lightning on Lido Drive in Brandon. Fire crews were able to put the fire out.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457842.